Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Salt Lake City, UT

July 26, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2013, 4:09 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2013, 4:09 PM MDT (22:09 UTC)
Expired
Jul 26, 2013, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WGUS55 KSLC 262209
FFWSLC
UTC025-270100-
/O.NEW.KSLC.FF.W.0032.130726T2209Z-130727T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 700 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM THUNDERSTORMS OVER KITCHEN CORRAL WASH AND OTHER 
AREAS ALONG BUCKSKIN MOUNTAIN. RUNOFF FROM THIS HEAVY RAIN WILL 
CAUSE FLASH FLOODING IN KITCHEN CORRAL WASH AND IN THE HOUSE ROCKS 
VALLEY...INCLUDING HOUSE ROCKS VALLEY ROAD.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3713 11216 3718 11211 3716 11203 3712 11198
      3707 11198 3700 11199 3700 11210 3711 11211

$$

LC
2 follow-up statements
982 
WGUS75 KSLC 262358
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 PM MDT FRI JUL 26 2013

UTC025-270100-
/O.CON.KSLC.FF.W.0032.000000T0000Z-130727T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
558 PM MDT FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...

RADAR ESTIMATES OF UP TO 2.5 INCHES OF RAIN FELL OVER THE BUCKSKIN 
MOUNTAIN AREA OVER THE PAST 2 HOURS. ALTHOUGH RAINFALL RATES HAVE 
DECREASED SIGNIFICANTLY...RUNOFF FROM THE EARLIER RAINFALL WILL 
CONTINUE TO CAUSE FLASH FLOODING ALONG KITCHEN CORRAL WASH AND IN 
THE HOUSE ROCKS VALLEY...INCLUDING HOUSE ROCKS VALLEY ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3713 11216 3718 11211 3716 11203 3712 11198
      3707 11198 3700 11199 3700 11210 3711 11211

$$

LC
119 
WGUS75 KSLC 270057
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
657 PM MDT FRI JUL 26 2013

UTC025-270103-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-130727T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
657 PM MDT FRI JUL 26 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...

HEAVY RAIN HAS DECREASED OVER THE BUCKSKIN MOUNTAIN AREA AND RUNOFF 
FROM EARLIER PRECIPITATION HAS DIMINISHED. AS A RESULT...STREAM 
LEVELS WILL DECREASE ALONG KITCHEN CORRAL WASH AND HOUSE ROCKS 
VALLEY THROUGH THE EVENING HOURS. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3713 11216 3718 11211 3716 11203 3712 11198
      3707 11198 3700 11199 3700 11210 3711 11211

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:52 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 26, 3:52 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT FRI JUL 26 2013

.SYNOPSIS...MOISTURE WILL SPREAD ACROSS THE REGION THROUGH THE
UPCOMING WEEKEND. A DRYING TREND WILL FOLLOW FOR MUCH OF NEXT
WEEK.

&&

.DISCUSSION...THE MID LEVEL RIDGE WHICH HAS REMAINED ACROSS
NORTHWEST AZ/SOUTHWEST UT OVER THE PAST COUPLE OF DAYS IS
BEGINNING TO SLOWLY MOVE EAST THIS AFTERNOON. THIS IS ALLOWING
MOISTURE TO ROTATE NORTHWARD ACROSS NV...WITH CONVECTION ACROSS
EAST CENTRAL NV BEGINNING TO SPREAD INTO WEST CENTRAL UT GENERALLY
WEST OF THE RIDGE AXIS. THIS TREND SHOULD CONTINUE INTO THE
EVENING...AND HAVE MAINTAINED ISOLATED POPS ACROSS WESTERN
UT. ANTICIPATE THIS MOISTURE WILL NOT REACH THE WASATCH FRONT
UNTIL AFTER MIDNIGHT GIVEN RIDGE POSITION...AND HAVE REMOVED
EVENING WEATHER FROM THE WASATCH FRONT AND POINTS EAST.

FURTHER SOUTH WHERE MOISTURE IS A BIT MORE PLENTIFUL SCATTERED
SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL CONTINUE
ACROSS SOUTHWEST UT. THESE STORMS WILL LIKELY PERSIST INTO THE
EVENING HOURS.

A SHORTWAVE ROTATING NORTH THROUGH SOUTHERN CA/SOUTHWEST AZ WILL
CONTINUE ITS NORTHERLY TREK ACROSS CENTRAL UT DURING THE DAY
SATURDAY. MOISTURE WILL INCREASE SUBSTANTIALLY WITH THIS FEATURE
AS PW VALUES SURGE OVER AN INCH ACROSS MOST LOCATIONS. THIS
MOISTURE SURGE SHOULD ALLOW FOR ABUNDANT SHOWERS AND
THUNDERSTORMS...HOWEVER EXTENSIVE CLOUD COVER AND POOR MID LEVEL
LAPSE RATES WILL LIKELY LIMIT THE STRENGTH OF THE
CONVECTION...ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.

TO THE NORTH OF THE TRACK OF THIS WAVE MOISTURE AND FORCING WILL
BE MORE LIMITED...SO IF EXTENSIVE CLOUD COVER PREVAILS SHOWERS AND
THUNDERSTORMS MAY REMAIN MORE ISOLATED FROM ROUGHLY I-80
NORTHWARD.

IN THE WAKE OF THIS WAVE MOISTURE WILL REMAIN IN PLACE ACROSS THE
FORECAST AREA...AND WITH BETTER SURFACE HEATING SUNDAY...WILL
LIKELY ALLOW FOR STRONGER CONVECTION DURING THE AFTERNOON AND
EVENING HOURS CAPABLE OF PRODUCING HEAVY RAINFALL.

A MID LEVEL TROUGH IS FORECAST TO DEVELOP ALONG THE PACIFIC COAST
EARLY NEXT WEEK...RESULTING IN A SOUTHWESTERLY FLOW DOWNSTREAM
ACROSS THE FORECAST AREA. THIS WILL ALLOW FOR A DRYING TREND FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA DURING THE FIRST HALF OF
THE WEEK...WITH THIS DRIER AIR LIKELY REMAINING IN PLACE THROUGH
THE DURATION OF THE WEEK.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
BACK TO THE SOUTHEAST BETWEEN 03Z AND 05Z. THERE IS A 20 PERCENT
CHANCE THAT SHOWERS WILL IMPACT THE TERMINAL BETWEEN 03Z AND 12Z
TONIGHT...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT.
THERE IS ALSO A SLIGHT CHANCE OF CEILINGS BELOW 7000FT...BUT THE
GREATER CHANCE FOR THAT WILL COME AFTER 12Z AS MORE CLOUDS AND
SHOWERS MOVE OVER THE AREA.

&&

.FIRE WEATHER..HIGH PRESSURE REMAINS OVER THE STATE...WITH SOME
MONSOONAL MOISTURE MOVING BACK INTO SOUTHWEST UTAH. THE DEEP
MOISTURE WILL BECOME WELL ESTABLISHED THROUGH THE
WEEKEND...RESULTING IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS.
ANY STORMS THAT DEVELOP WILL HAVE THE ABILITY TO PRODUCE WETTING
RAINS. A DRIER AIRMASS WILL MOVE BACK IN EARLY NEXT WEEK AS HIGH
PRESSURE REBUILDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 6:09 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT FRI JUL 26 2013

UTZ001>016-019>021-517-518-WYZ021-271215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL BEGIN TO SPREAD BACK NORTH INTO THE OUTLOOK AREA
TODAY. THIS WILL KEEP A THREAT OF LOCAL HEAVY RAIN FROM
THUNDERSTORMS GOING OVER SOUTHWEST UTAH AGAIN THIS AFTERNOON INTO
TONIGHT.

HIGH TEMPERATURES WILL BE CLOSE TO TRIPLE DIGIT READINGS FOR
PORTIONS OF THE WASATCH FRONT AND IN THE SOUTHEASTERN VALLEYS.

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA FROM THE
SOUTH AND WEST TONIGHT REACHING ALL BUT THE FAR NORTHEAST PORTION
BY EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL COVER THE ENTIRE OUTLOOK AREA BY SATURDAY AFTERNOON
BRINGING A THREAT OF LOCAL HEAVY RAIN TO ALL PORTIONS. THIS THREAT
WILL PERSIST ON SUNDAY THEN DRIER AIR STARTS TO SPREAD IN FROM THE
SOUTHWEST ON MONDAY. THIS DRYING TREND WILL CONTINUE THROUGH MID
WEEK WITH A DECREASING THREAT OF AFTERNOON THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:05 PM MDTFlash Flood WarningSLCWashington5 hr
Jul 26, 5:19 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 26, 5:48 PM MDTAreal Flood AdvisorySLCWashington117 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.